Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Here again
May 8, 2003

I made a mistake in my previous message to you. It was not Abacabir, but Tricibir (Abacabir, lamivudina, zidovudine). ;y viral load is bellow 50 copies and my CD4 have always been above 700 (Last time 950). On the other hand, even though I am being assisted by an HIV specialist I am not under any STI protocol. Again, my question is whether my tireness and sleepyness is assocaited with this ARV strategy or only with the ARVs themselves? I trust my doctor, however, I would very much like to have your opinion. I supposed my dr will ask me for a blood routine check. Thanks very much for your kind time and suggestions.

Response from Dr. Frascino

Hello,

Trizivir not abacavir -- OK, thats at least marginally better. First off, your HIV specialist needs to do a thorough evaluation of your fatigue symptoms. Fatigue in the setting of HIV disease is often multifactorial; so more than one thing may be contributing to your problem simultaneously.

Common causes to consider include:

1. Inadequate attention to basic human requirement in the setting of a chronic infection. Are you getting adequate rest, sleep, exercise, and nutrition? This sounds intuitive, but nutrition and sleep requirements are different when you have a chronic infection like HIV. 2. Psychological causes: stress, anxiety, and depression are incredibly common for us HIVers and can be associated with fatigue as well as a host of other problems. 3. Hormonal problems low testosterone in men, low production of thyroid hormones, adrenal insufficiency, among others, should be considered and investigated, if suspected. 4. Unrecognized infections. Its highly doubtful you have a significant opportunistic infection with your high CD4s and low viral load, but what about other more common and low-grade conditions like sinusitis? 5. HIV itself. Yes, even the virus itself can cause fatigue. Luckily your virus seems to be under good control at the moment. 6. Medication side effects. Certainly this is one of the more common causes. Ive seen considerable fatigue associated with use of Abacavir, for instance. Also, you need to consider other non-HIV medications. Allergy meds that contain antihistamines, certain antidepressants, and a variety of other meds, as well as over the counter products, can be associated with fatigue. Review all your meds with your HIV specialist to check dosage, side effect profiles, and possible drug-drug interactions. 7. Anemia. This is an extremely common cause of fatigue in us "virally enhanced" individuals. What is your hemoglobin level? Normal ranges are 12-16 g/dL for women and 14-18 g/dL for men. If your hemoglobin has been dropping, you need to evaluate why with your HIV specialist and consider treatment. It may be something as simple as needing supplemental iron or vitamins in the case of nutritional anemia; or you may need Procrit to stimulate the production of new red blood cells, if you have AZT-induced anemia or anemia of chronic disease caused by HIV itself.

Now what about your STI? Current studies have not shown significant benefit for STIs in HIV-positive folks who are chronically infected. I particularly would advise against intermittent therapy with a regimen that contains Abacavir (due to possible hypersensitivity reactions) or drugs with very long half-lives, such as Sustiva (due to possible development of resistance). Yes, you should have routine blood work to check your CD4 cells, viral load, and hemoglobin, at least every 3 months. If your viral load is up, you should also consider getting a resistance test (genotype/phenotype) to help in choosing your next regimen.

Hope that helps.

Dr. Bob


Previous
Blood Test Results
Next
HIV and fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement